Alert archive / Idaho / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Pocatello, ID

January 30, 20044 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jan 30, 2004, 11:35 AM MST for 4 counties in Idaho. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 30, 2004, 11:35 AM MST (18:35 UTC)
Expired
Jan 30, 2004, 12:30 PM MST
In force
55 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

Counties Bingham County, ID, Blaine County, ID, Cassia County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 38 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 6.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2004-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2004-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 301835
SVRPIH
IDC011-013-031-077-301930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
1135 AM MST FRI JAN 30 2004

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BINGHAM COUNTY IN IDAHO
  SOUTHEASTERN BLAINE COUNTY IN IDAHO
  NORTHEASTERN CASSIA COUNTY IN IDAHO
  THIS INCLUDES THE CITY OF HEGLAR
  POWER COUNTY IN IDAHO
  THIS INCLUDES THE CITIES OF...NEELEY...AMERICAN FALLS

* UNTIL 1230 PM MST

* AT 1135 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 34 MILES NORTHWEST OF ABERDEEN TO 21 MILES WEST OF HEGLAR...OR
  ALONG A LINE EXTENDING FROM 25 MILES SOUTH OF ARCO TO 10 MILES WEST
  OF IDAHOME...AND MOVING SOUTHEAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SPRINGFIELD...ROCKLAND...PINGREE AND COLD WATER.

LAT...LON 4330 11339 4238 11338 4241 11272 4326 11257

$$

HEDGES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 30, 8:45 AM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Jan 30, 8:45 AM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
845 AM MST FRI JAN 30 2004

.DISCUSSION...
A LINE OF THUNDERSTORMS HAS DEVELOPED IN MARGINALLY UNSTABLE AIR
AHEAD OF THE COLD FRONT NOW MOVING INTO WRN ID. COMBINED WITH THE
POST FRONTAL WINDS...SOME OF THESE THUNDERSTORMS ARE PRODUCING WINDS
GUSTS UP TO 60 MPH.  THE LINE OF THUNDERSTORMS SHOULD REACH THE WRN
CWA AROUND NOON...AND RAPIDLY PASS THRU THE CWA IN THE EARLY AFTN
HRS.  HAVE UPDATED THE CURR FCST TO REFLECT THE TSTMS...AND TO UP
THE WINDS.  HEDGES

.PREVIOUS DISCUSSION...
.SHORT-TERM...
H20 LOOPS AT 08Z INDICATE UPPER LEVEL SYSTEM NEAR 130W WITH SMALL
SUBTROPICAL CONNECTION.  RADAR LOOPS SHOW W-E BANDS OF LIGHT PCPN IN
WARM SECTOR SHIFTING NE ACROSS THE SNAKE PLAIN.  FAST PROGRESSIVE
MOTION OF WAVE PROGGED WELL IN THE MODEL SUITES.  GFS-MM5 AND WRF
MOVE SFC COLD FRONT (CURRENTLY ALONG THE OR/WA COAST) EAST PASSING
ACROSS THE CENTRAL MTS ZONES ABOUT 18Z...SNAKE PLAIN 19-22Z...AND
INTO ZONES 19/23 BY 00Z.  THE TRAILING UPPER TROUGH WILL FOLLOW AND
CLEAR THE ID/WY BORDER BY MIDNIGHT SAT.   CROSS SECTIONS INDICATE
GENERALLY WEAK WARM AIR ADVECTION PCPN LASTING UNTIL NOON THEN THE
BULK OF THE FORCING OCCURS ALONG THE FRONT AND ANY OROGRAPHICS IN
EAST FACING SLOPES.  THE WSW FOR ZONES 19/23 CONTINUES WITH STORM
TOTAL OF 10 TO 20 INCHES ABOVE 6500 FEET.  GUIDANCE WINDS IN VCNTY
OF 25 TO 30 KT RANGE FOR ZONES 17/20/21 FROM ABOUT 18Z TO 00Z
TONIGHT AS PER ETA BUFKIT/WRF SO WILL BE ISSUING A WIND ADVISORY FOR
THOSE ZONES.  THE RAIN TO SNOW CHANGEOVER IN THE VALLEYS WILL BE
QUICK WITH ONLY A SMALL ACCUMULATION IN THE SNAKE PLAIN.  POSSIBLY
SOME ENHANCEMENT IN SNOWS ALONG EASTERN FOOTHILLS WITH BRIEF
POST-FRONTAL CONVERGENCE EVENT IN ZONE 20.  THE STEADY PCPN WILL
SHUT OFF BY MIDNIGHT SAT WITH LINGERING SCATTERED SNOW SHOWERS.  THE
DEEPENING SFC LOW/UPPER LOW MOVES FURTHER EAST ON SAT WITH MOIST NW
FLOW ALOFT OVER THE REGION.  A SMALL WAVE EJECTS DOWNSTREAM OVER THE
REGION ON SUN.  THE TREND OF MED-HIGH POPS TODAY/TONIGHT AND LOW CHC
FOR SAT/SUN LOOKS GOOD IN THE GRIDS.  COLD AIR ADVECTION OF ABOUT 10
DEGS ON SAT.
04

.LONG-TERM...
MRF AND UK MODEL THIS RUN COMING MORE IN LINE WITH THE ECMWF.
MODELS ALL AGREE ON A H5 HIGH OVER BRITISH COLUMBIA SUNDAY/MONDAY
SPLITTING INCOMING ENERGY ASSOCIATED WITH A H5 CLOSED LOW
CIRCULATION NEAR/AROUND 44N/130W 12Z MONDAY.  WITH THE SPLIT AND
DEPENDING ON WHICH MODEL IS TO BE BELIEVED...THE SOUTHERN STREAM
ENERGY IS FORCED TO MOVE INTO THE DESERT SOUTHWEST BY 12Z WEDS WITH
THE NORTHERN BRANCH GRAZING THE AREA MONDAY INTO TUESDAY.  THE
GFS/MRF IS WITH MORE GENEROUS WITH SOUTHERN BRANCH ENERGY REACHING
IDAHO AND THE QPF FOR MONDAY AFT/EVE INTO TUESDAY.  THE MRF MOVES
THE H5 LOW AND SOUTHERN BRANCH JET FROM OREGON INTO NEVADA AND THEN
INTO SOUTHERN UTAH.  THE ECMWF AND UK TRACK IS MUCH FURTHER SOUTH
WITH THEIR MAIN ENERGY MOVING THROUGH SOUTHERN CALIFORNIA THEN EAST
INTO AZ/NM BY 12Z WEDS. WILL COMPROMISE BETWEEN THE MORE AGGRESSIVE
GFS/MRF AND THE LESS ECMWF/UK SOLUTIONS.  AFTER TROUGH MOVES
THROUGH...NORTHWEST FLOW SETS UP WITH THE MRF AND UK SHOWING A FAST
DISTURBANCE EMBEDDED WITHIN THE FLOW MOVING FROM NEAR BOISE AT 00Z
THURSDAY INTO ARIZONA BY 12Z THURSDAY.  BEST JET DYNAMICS ARE FROM
BURLEY WEST SO UNLESS THEIR IS A DRAMATIC CHANGE IN THE TRAJECTORY
OR POSITION...NOT EXPECTING MUCH IN THE WAY OF PRECIP WITH THIS
DISTURBANCE.  A DIRTY/TRANSITORY H5 RIDGE SLIDES THROUGH THURSDAY
WITH THE NEXT PROGRESSIVE/CONSOLIDATED WAVE MOVING THROUGH FRIDAY
NIGHT/SATURDAY MORNING WITH ANOTHER ROUND OF PRECIPITATION.  SIMOSKO

&&

.PIH WATCHES/WARNING/ADVISORIES...WINTER STORM WARNING CONTINUES
TODAY FOR ZONES 19/23. WIND ADVISORY ISSUED FOR ZONES 17/20/21.
PLEASE REFER TO WEATHER BULLETINS FOR THE LATEST DETAILS.

&&
Hazardous weather outlook, Jan 30, 6:00 AM MST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO IDAHO
600 AM MST FRI JAN 30 2004

IDZ017>023-031-032-311300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
600 AM MST FRI JAN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
PERIODS OF SNOW ARE EXPECTED WITH ACCUMULATIONS OF 3 TO 6 INCHES
OVER THE UPPER SNAKE AND EASTERN HIGHLANDS AND 2 TO 4 INCHES OVER
THE CENTRAL MOUNTAINS.  WINDS WILL INCREASE TO 25 TO 35 MPH WITH
GUSTS TO 40 MPH IN THE EASTERN MAGIC VALLEY AND SNAKE RIVER PLAIN.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS.  REPORTS SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 11:09 AM MSTSevere Thunderstorm WarningPIHCassia, Lincoln, Minidoka51 min
Jan 30, 12:10 PM MSTSevere Thunderstorm WarningPIHBannock, Bingham, Bonneville50 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.